Alert archive / Wyoming / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Riverton, WY

April 15, 2018Natrona County, Wyoming

NWS Riverton, WY issued this red flag warning at Apr 15, 2018, 12:37 PM MDT for Natrona County, Wyoming. It took effect at Apr 16, 2018, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2018, 12:37 PM MDT (18:37 UTC)
In effect from
Apr 16, 2018, 12:00 PM MDT
Expired
Apr 16, 2018, 7:00 PM MDT
In force
7 hr
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WWUS85 KRIW 151837
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1237 PM MDT Sun Apr 15 2018

WYZ280-161000-
/O.UPG.KRIW.FW.A.0001.180416T1800Z-180417T0100Z/
/O.NEW.KRIW.FW.W.0001.180416T1800Z-180417T0100Z/
Natrona County/Casper BLM-
1237 PM MDT Sun Apr 15 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT MONDAY...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon to 7 PM MDT Monday. the Fire
Weather Watch is no longer in effect.

* IMPACTS: Low Humidities and Strong Gusty Winds will create
  conditions favorable for erratic fire behavior with rapid rates
  of spread.

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 280, Natrona county.

* WIND: Southwest 20 to 30 mph with gusts up to 45 mph.

* HUMIDITY: As low as 13 percent.

* TEMPERATURES: In the upper 60s.

* COUNTIES AFFECTED: 
  In Central WY...Natrona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
3 follow-up statements
226 
WWUS85 KRIW 160725
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
125 AM MDT Mon Apr 16 2018

WYZ280-162100-
/O.CON.KRIW.FW.W.0001.180416T1800Z-180417T0100Z/
Natrona County/Casper BLM-
125 AM MDT Mon Apr 16 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and 
  Strong Gusty Winds will create erratic fire behavior and new 
  fire starts. 

* AFFECTED AREA: Fire Weather Zone 280, the lower elevations of 
  Natrona County.

* WIND: Southwest 20 to 30 mph with gusts up to 40 mph.

* HUMIDITY: As low as 14 percent.

* TEMPERATURES: In the upper 60s to low 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
347 
WWUS85 KRIW 162026
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
226 PM MDT Mon Apr 16 2018

WYZ280-170100-
/O.CON.KRIW.FW.W.0001.000000T0000Z-180417T0100Z/
Natrona County/Casper BLM-
226 PM MDT Mon Apr 16 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and
  Strong Gusty Winds will continue to create erratic fire behavior
  and new fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 280.

* WIND: At 2 pm, the airport in Casper reported a wind gust of 39
  mph. Southwest 20 to 30 mph with gusts up to 40 mph.

* HUMIDITY: As low as 10 percent.

* TEMPERATURES: 70 to 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
825 
WWUS85 KRIW 170052
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
652 PM MDT Mon Apr 16 2018

WYZ280-170200-
/O.EXP.KRIW.FW.W.0001.000000T0000Z-180417T0100Z/
Natrona County/Casper BLM-
652 PM MDT Mon Apr 16 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds will gradually decrease and relative humidities will 
increase this evening. Widespread Red Flag conditions will decrease
as this happens.

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Apr 15, 10:56 AM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 15, 10:56 AM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1056 AM MDT Sun Apr 15 2018

.SHORT TERM...Today through Tuesday night
Issued at 156 AM MDT Sun Apr 15 2018

Moisture in west northwest flow aloft will continue to bring snow
showers to the mountains mainly above 8500 feet with rain snow mix
below today and tapering off in the evening. East of the Continental
Divide dry conditions with a warming trend are expected with
increasing downslope winds. Tonight will be mainly dry with
southerly flow increasing becoming rather strong and gusty on
Monday. The southwest winds across Sweetwater, Fremont and Natrona
counties with low relative humidity may bring elevated fire weather
concerns. A Fire Weather Watch has been issued in Natrona county due
to the combination of the critical fuel status, winds gusting in the
30-40 MPH range , temperatures in the low 70s, and RHs below 15
percent. As the south southwest flow continues and a Pacific trough
to the west approaches, showers will return to the area on Tuesday
with a cold front in the north bringing cooling. Initial looks at
snow totals show most accumulations in the mountains and that only
being advisory levels.

.LONG TERM...Wednesday through Sunday
Issued at 156 AM MDT Sun Apr 15 2018

A storm currently in the northern Pacific near 44 north, 175 East
will be the main weather player for the Cowboy State in the
extended. Medium range models show this storm pushing into N.
California as an upper low on Wednesday. Global models are in good
agreement with this system pulling into the southern Great Basin
Thursday, then eastward to around the Four Corners area Thursday
night before slowly pushing into the southern/central High Plains
Friday into Friday night. Overall both the ECWMF and GFS are in
decent agreement, but have slightly different timing by about 6-12
hours especially as this upper low becomes cut off from the main
steering currents Friday. Convection (valley rain/mountain snow)
could begin on Thursday, but the bulk/heaviest precipitation is
expected in the Thursday night/Friday time frame. Models show an
easterly upslope flow developing on the north side of the upper
low with the potential for a decent amount of precipitation
developing across central/southern parts of the forecast area with
little across the far west/northwest areas. Although precip type
will be on the edge of rain vs snow, models are hinting at enough
cold air damming/upslope effects for the precip to fall as mainly
snow especially across the Wind River Basin and eastern Sweetwater
County. Casper could stay rain longer with this system until
colder air pushes into the area Friday morning. This system will
have to be watched for the potential for a significant wet
snowfall generally southeast of a Rock Springs-Riverton-Kaycee
line with the best shot probably across the Wind River Basin. This
of course will depend on the exact track of the storm, and there
is plenty of time to watch how this all unfolds. For now have
trended with higher PoPs and cooled temperatures Thursday night
thru Friday evening.

In wake of this system, a warming trend with mainly dry conditions
are expected next weekend.

&&

.AVIATION...18Z Issuance

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

VFR conditions will occur through the forecast period. A gusty to
possibly strong wind will develop at many sites after 16Z Monday.

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

Snow showers over the NW WY mountains will occur at times through
00Z Monday. Local MVFR conditions will occur with some mountain top
obscuration. KJAC airport will see rain or snow showers until 12Z
with MVFR conditions at times. Then VCSH will remain in the terminal
forecast through 02Z at KJAC with VFR conditions. The rest of the
area will see VFR conditions through the period. More showers may
move toward the western mountains Monday morning but should hold off
until after 18Z Monday. A gusty wind will develop after 17Z Monday.

Please see the Aviation Weather Center for the latest information on
icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 156 AM MDT Sun Apr 15 2018

Snow and rain showers will continue in the west today and into this
evening. All other areas will see continued high pressure leading to
warm and dry conditions. Winds will get a little gusty this
afternoon in the wind corridor from Rock Springs to the Green
Mountains. The windy and warmer areas will see good or better smoke
dispersal while the west with increasing clouds and areas of
precipitation will have poor to fair smoke dispersal.

Monday will be more of a fire threat in Sweetwater, Fremont, and
Natrona Counties. Clearing skies, temperatures at or near the 70s,
and strong gusting winds are of concern. A Fire Weather Watch has
been issued for Natrona County from noon Monday to 7PM. The
increased wind will produce deep mixing on with Very good to
excellent smoke dispersal.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from noon Monday through Monday evening for
WYZ280.

&&

SHORT TERM...Hulme
LONG TERM...Murrell
AVIATION...Hattings
FIRE WEATHER...Hulme
Hazardous weather outlook, Apr 15, 2:36 AM MDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Riverton WY
236 AM MDT Sun Apr 15 2018

WYZ001>020-022>030-161230-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
236 AM MDT Sun Apr 15 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday...Low Humidities, unseasonably warm temperatures, and
strong gusty winds will create hazardous fire conditions in
Sweetwater, Fremont, and Natrona Counties. A Fire Weather Watch
has been issued for Natrona County

Monday night and Tuesday...Snow will fall out west Monday night
and Tuesday with scattered rain changing to snow showers east of
the divide Tuesday.

Thursday night and Friday...A spring storm could be bring another
round of mountain snow, valley rain changing to snow. The most
significant precipitation at this time looks to occur across
portions of Fremont, Natrona, and Sweetwater counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 1:50 AM MDTFire Weather WatchRIWNatrona11 hr

Nearby

Red Flag Warnings in Wyoming, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.